Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 22, 2004, 4:55 PM EDT for Colleton County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2004, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 22, 2004, 5:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 222055 SVRCHS SCC029-222145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 455 PM EDT SUN AUG 22 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 545 PM EDT * AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR WALTERBORO...OR ABOUT OVER WALTERBORO...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... WALTERBORO... ROUND O... COTTAGEVILLE... JACKSONBORO... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3305 8068 3290 8080 3271 8047 3289 8039 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:15 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 2:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT SUN AUG 22 2004 .SHORT TERM /TONIGHT AND MONDAY/...FRONT DRAPED ACROSS NORTHERN BERKELEY COUNTY THIS AFTERNOON WILL SLOWLY SAG SOUTHWARD THROUGH THE EVENING. HIGH CHANCE POPS WILL CONTINUE EARLY TONIGHT...WITH THE POTENTIAL FOR TRAINING OF STORMS AS THEY TRACK ALONG THE FRONT. EXPECT FRONT TO BE NEAR THE SAVANNAH RIVER BY MIDNIGHT AND PRECIP CHANCES TO TAPER OFF SOMEWHAT. WITH FRONT IN VICINITY...EXPECT ANOTHER ROUND OF LOW CLOUDS AND FOG BY DAYBREAK. FOR MONDAY...FRONT WILL SUPPLY TRIGGER FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS...WITH POTENTIAL FOR HEAVY RAIN ONCE AGAIN. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...WEDGE WILL PERSIST THROUGH MUCH OF THE WEEK...WHICH WILL KEEP FRONT IN OR NEAR THE AREA THROUGH WEDNESDAY NIGHT. THE FRONT...SEA BREEZE BOUNDARY...AND POSSIBLE DIFFERENTIAL HEATING BOUNDARIES AS FOG/LOW CLOUDS BURN OFF EACH MORNING WILL CONTINUE TO BE FOCI OF MAINLY AFTERNOON AND EVENING CONVECTION EACH DAY. && .MARINE...VEERING OF THE WINDS WILL GRADUALLY OCCUR AS THE FRONT PUSHES THROUGH THE SC WATERS TONIGHT. FRONT WILL BEGIN TO AFFECT THE GA WATERS BY TOMORROW AFTERNOON. LONG NE FETCH WILL BEGIN TO BE FELT IN THE NORTHERN SC WATERS BY WED NIGHT...SO WILL KEEP IN 2-3 FT SEAS THROUGH THE PERIOD. && .AVIATION...LOW CIGS ARE SLOWLY LIFTING AT BOTH TERMS AS TEMPS WARM. FRONT JUST NORTH OF CHS WILL KEEP MAIN THREAT OF TS AT CHS. LATER TONIGHT...ESP AT CHS TERM...CIGS WILL LOWER AND FOG WILL BE A THREAT AS FRONT SAGS SOUTH. MVFR CONDITIONS ALSO POSSIBLE AT SAV...MAINLY DUE TO LOWERING VSBYS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PM/JR
Hazardous weather outlook, Aug 22, 4:44 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 444 AM EDT SUN AUG 22 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-231100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 444 AM EDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG/SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SEVERAL OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 60 MPH AND LARGE HAIL IS ALSO POSSIBLE...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 22, 1:23 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 123 PM EDT SUN AUG 22 2004 SCZ045-221830- BERKELEY- 123 PM EDT SUN AUG 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 230 PM EDT... AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM SAINT STEPHEN TO 4 MILES EAST OF NEWLAND...OR ALONG A LINE EXTENDING FROM SAINT STEPHEN TO 10 MILES NORTHWEST OF MCCLELLANVILLE...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILDER...WADBOO...THOMAS CORNER...STONY LANDING...SIMPSON CROSSING...JAMESTOWN...SHULERVILLE...SAINT STEPHEN...RUSSELLVILLE... PINOPOLIS AND PINEVILLE THROUGH 230 PM EDT. THIS INCLUDES LAKE MOULTRIE. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...RESULTING IN MINOR FLOODING PROBLEMS. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. IF ON LAKE MOULTRIE GET TO A SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS STAY AWAY FROM ALL METAL OBJECTS. PM
Special weather statement, Aug 22, 3:19 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 319 PM EDT SUN AUG 22 2004 SCZ045-050-222000- BERKELEY-CHARLESTON- 319 PM EDT SUN AUG 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON COUNTY THROUGH 400 PM EDT... AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 8 MILES WEST OF MCCLELLANVILLE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND AWENDAW...WAMBAW CORNER...THOMPSON CORNER...SOUTH SANTEE...MCCLELLANVILLE...HALFWAY CREEK...GERMANTOWN AND BUCK HALL THROUGH 400 PM EDT. HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
Special weather statement, Aug 22, 4:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 419 PM EDT SUN AUG 22 2004 SCZ050-222115- CHARLESTON- 419 PM EDT SUN AUG 22 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 515 PM EDT... AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF WHITEHALL TERRACE...OR ABOUT 17 MILES EAST OF CHARLESTON...NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITEHALL TERRACE AND CHANDLER THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. 24
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:20 PM EDT | Flash Flood Warning | CHS | Berkeley | 115 min |
| Aug 22, 3:58 PM EDT | Special Marine Warning | CHS | 92 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.